DEAR DR. ROACH: When I was 39, I had a total hysterectomy. The doctor put me on hormone-replacement pills — first strong, then gradually weaker ones. Now I am on a patch, estradiol derm 50. My doctor told me to take it for the rest of my life, because it is good for the bones. I am 79 now and have a different doctor, who told me to stop it. I tried, but I felt depressed and had hot flashes. I have used this patch for 40 years and have had no ill effects with it. Please let me know what your opinion is. — B.
ANSWER: This is a very controversial area. Let me start WITH what is NOT controversial: It is good for your bones, and protects you from fracture. It also appears to reduce the risk of colon cancer.
Unfortunately, it increases your risk for blood clotting in the deep veins of your legs, which can then spread to the lungs. Also, estrogen increases the risk of breast cancer.
The controversial part is what it does to your risk of heart disease. Recent data suggest that estrogen alone (with no progesterone, something a woman who has not had a hysterectomy shouldn’t do), if given right at menopause, may actually reduce the risk of heart disease. However, giving estrogen with progesterone, especially in older women, clearly increases the risk of heart disease.
While I would not recommend estrogen therapy as a means of preventing disease, using estrogen to treat hot flashes is reasonable. There are other treatments you can try, such as venlafaxine. It is usually used as an antidepressant, but in this case, it helps many women with hot flashes. It may be useful for the depression you complain of as well.
I think it’s reasonable for someone like you, once she understands the risks, to make her own decision. The best estimate is that about one woman in a hundred who takes estrogen for 10 years will suffer harm from it. It may be worthwhile for you to take that risk if nothing else you try is as effective at treating your symptoms. Doctors work hard to minimize risk to patients, but there are times we forget that intelligent, well-informed patients are capable of making up their own minds about whether to take risks or not.
DEAR DR. ROACH: Recently, I have been having pain in my right testicle, and I found a lump on the side of the testicle when taking a shower. Could it be testicular cancer? — M.M.
ANSWER: Yes, of course it could be testicular cancer. But many other conditions cause pain and swelling in the testicle, such as epididymitis, an inflammation usually caused by infection of the epididymis, one of the structures that carries sperm.
Testicular cancer is usually painless in its early stages. That shouldn’t stop you from immediately seeing your doctor about any suspicious lump you find. Your doctor will do an exam and may order an ultrasound, which is very good at determining what the lump is likely to be. Testicular cancer can spread rapidly, so make an appointment today. Fortunately, it is very curable, but the sooner you find it, the better off you are.
TO READERS: Many people have come down with the mysterious illness chronic fatigue syndrome. The booklet on it explains the illness and its treatment. To obtain a copy, write: Dr. Roach — No. 304, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.